Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Wilmington, NC

June 13, 2007Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 13, 2007, 4:03 PM EDT for Columbus County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 4:03 PM EDT (20:03 UTC)
Expired
Jun 13, 2007, 4:45 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM EDTHAIL 0.88Evergreen, NCHAIL WAS REPORTED AS FLAT SHAPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:29 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 132003
SVRILM
NCC047-132045-
/O.NEW.KILM.SV.W.0039.070613T2003Z-070613T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
403 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EVERGREEN...OR ABOUT 10 MILES NORTHWEST OF
  WHITEVILLE...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EVERGREEN BY 410 PM...
   BOARDMAN BY 415 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3418 7892 3434 7903 3445 7894 3445 7883
      3435 7872

$$
RJD
1 follow-up statement
000 
WWUS52 KILM 132046
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT WED JUN 13 2007

NCC047-132055-
/O.EXP.KILM.SV.W.0039.000000T0000Z-070613T2045Z/
COLUMBUS NC-
445 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLUMBUS COUNTY
EXPIRES AT 445 PM EDT...

AT 445 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE WARNING WAS ALLOWED
TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

LAT...LON 3418 7892 3434 7903 3445 7894 3445 7883
      3435 7872

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:49 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 13, 3:49 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE ACROSS THE GREAT LAKES AND LOW PRESSURE IN THE
WESTERN ATLANTIC WILL DRIVE AN UNSEASONABLY COOL AIRMASS INTO THE
CAROLINAS THROUGH FRIDAY. AN UPPER LEVEL TROUGH ACROSS THE
SOUTHEASTERN UNITED STATES WILL HELP DESTABILIZE THE ATMOSPHERE
AND WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT SEVERAL DAYS. HIGH PRESSURE WILL DEVELOP ACROSS THE CAROLINAS
THIS WEEKEND WITH TEMPERATURES RETURNING TOWARD NORMAL THROUGH THE
EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AFTERNOON CONVECTION IS DEVELOPING ALONG THE SEA BREEZE AND AHEAD OF
A SHORTWAVE DROPPING IN FROM THE NORTH. COLD AIR ALOFT IS ALSO
HELPING PROVIDE INSTABILITY FOR THE AFTERNOON ACTIVITY. SHRA/TSRA
COVERAGE WILL DECREASE ONCE THE SUN SETS...BUT UNTIL THEN STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

PLENTY OF LOW AND MID LEVEL MOISTURE OVERNIGHT WHICH WILL HELP KEEP
LOW TEMPERATURES IN THE LOW TO MID 60S. DO NOT THINK FOG WILL BE
MUCH OF A PROBLEM OVERNIGHT EVE IN THE AREA THAT SEE RAIN. BOUNDARY
LAYER WINDS WILL STAY UP ENOUGH TO KEEP SURFACE AIR MASS WELL MIXED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
SHORT WAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE SLOW MOVING
UPPER TROUGH EXTENDING ALONG THE EAST COAST. THIS IN COMBINATION
WITH PLENTY OF COLD AIR IN PLACE ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE AND ENHANCE AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY. FRIDAY LOOKS LIKE IT WILL BE MORE ACTIVE THAN THURSDAY
WITH MORE MOISTURE IN PLACE AND TIMING OF SHORT WAVE.

GFS MOS KEEPS SIMILAR TEMPS OVER THE NEXT COUPLE OF DAYS. MAX
TEMPS FOR BOTH THURS AND FRI WILL RUN ALMOST 10 DEGREES COOLER THAN
NORMAL. FORECAST HIGH OF 77 IN WILMINGTON THURSDAY IS JUST
SLIGHTLY TOO WARM TO SET A NEW RECORD COOL MAXIMUM TEMPERATURE FOR
JUNE 14TH. (COOL MAX TEMP RECORDS FOR 6/14 ARE 75 AT ILM AND 78 AT
FLORENCE) OVERNIGHT LOW TEMPERATURES WILL ALSO RUN BELOW NORMAL
BUT SHOULD REMAIN 5-6 DEGREES ABOVE DAILY RECORDS.

WINDS BEGIN TO SHIFT AROUND TO THE WEST IN THE MID TO UPPER LEVELS
AS THE SLOW MOVING UPPER TROUGH MOVES EASTWARD. DRIER AIR ALOFT
WILL BE IN PLACE BY END OF PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
PATTERN CHANGE BEGINNING SUNDAY AS UPPER RIDGE BUILDS OVER EASTERN
CONUS. TEMPS WILL REBOUND BACK ABOVE CLIMO DURING THIS PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
EASTERLY WINDS 5-10 KNOTS WILL GUST AT TIMES TO 15-20 KNOTS AT THE
COASTAL TERMINALS. VFR EXPECTED OUTSIDE OF PRECIPITATION AREAS THIS
AFTERNOON. STILL DIFFICULT TO DISCERN WHERE EXACTLY CONVECTION WILL
DEVELOP. ONE CURRENT AREA OF ACTIVITY IS MOVING SOUTHWEST AND SHOULD
STAY WEST OF LBT/FLO. OTHER ACTIVITY IS OCCURRING NEAR MYR ALONG THE
INTERSECTION OF THE SEA BREEZE AND AN OFFSHORE FEATURE. MOST STORMS
SHOULD DEVELOP NORTHEAST OF ILM AND LBT AND MOVE SOUTHWEST INTO
EARLY EVENING. ANY TERMINALS THAT RECEIVES RAINFALL WILL HAVE THE
BEST POTENTIAL FOR FOG DEVELOPMENT THURSDAY MORNING. WITH COOL
NORTHEAST WINDS AND MOIST GROUNDS IFR CONDITIONS WILL BE POSSIBLE.

CHANCE THUNDERSTORMS THURSDAY AND FRIDAY. CHANCE IFR EARLY THURSDAY
MORNING. CHANCE IFR FRIDAY SATURDAY MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
NORTHEAST FLOW CONTINUES OVER THE WATERS AS HIGH PRESSURE TO THE
NORTH RIDGES SOUTH. GRADIENT DOES TIGHTEN A BIT...WITH WIND SPEEDS
RUNNING 15 TO 20 KT OVERNIGHT. SEAS WILL VARY FROM 2 FT NEAR SHORE
TO 4 FT AWAY FROM SHORE.

SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
SLOW MIVING LOW PRESSURE SEVERAL HUNDRED MILES OFF THE NEW
ENGLAND COASTLINE WILL MAINTAIN A LIGHT NORTHEAST TO EAST FLOW
ACROSS THE CAROLINAS THROUGH FRIDAY. THE STRONGEST PERIOD OF WINDS ARE
ACTUALLY EXPECTED TONIGHT AS HIGH PRESSURE IN THE EASTERN GREAT
LAKES BRIEFLY EXTENDS A RIDGE AXIS DOWN THE EAST COAST. THIS
TIGHTENS THE PRESSURE GRADIENT ENOUGH TO PRODUCE 15 KT WINDS AND
SEAS TO 4 FT TONIGHT INTO THURSDAY. WINDS AND SEAS SHOULD
GRADUALLY IMPROVE HEADING INTO THE WEEKEND.

LONG TERM /SATURDAY THROUGH MONDAY/...
BROAD SURFACE RIDGE WILL EXTEND ACROSS THE WATERS DURING THE LONG
TERM. EXPECT LIGHT WINDS WITH SEAS AROUND 3 FT OR LESS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...REK
AVIATION...III
Hazardous weather outlook, Jun 13, 2:34 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
234 PM EDT WED JUN 13 2007

NCZ087-096-099-SCZ017-023-024-032>034-039-046-141845-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
234 PM EDT WED JUN 13 2007

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HEAVY
RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO EXCESSIVE
RAINFALL IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS THURSDAY...AND PARTICULARLY FRIDAY...COULD
PRODUCE HEAVY RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO
EXCESSIVE RAINFALL IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ254-256-141845-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
234 PM EDT WED JUN 13 2007

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ097-100-101-141845-
PENDER-BRUNSWICK-NEW HANOVER-
234 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HEAVY RAINFALL
AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO EXCESSIVE RAINFALL IN
ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS THURSDAY...AND PARTICULARLY FRIDAY...COULD
PRODUCE HEAVY RAINFALL AND HAIL. SLOW STORM MOVEMENT COULD LEAD TO
EXCESSIVE RAINFALL IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-141845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
234 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

III

In the hours before

Local storm report, Jun 13, 11:38 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1138 AM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             7 WNW BENNETTSVILLE     34.67N 79.80W
06/12/2007  E0.88 INCH       MARLBORO           SC   PUBLIC

            DIME TO NICKLE SIZE HAIL COVERED GROUND IN THE CHAVISTOWN
            AREA.

0640 PM     HAIL             2 SE MARIETTA           34.35N 79.10W
06/12/2007  E0.88 INCH       ROBESON            NC   PUBLIC

            MARBLE TO NICKLE SIZE HAIL REPORTED

&&

HAWKINS
Special weather statement, Jun 13, 1:34 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT WED JUN 13 2007

NCZ097-099>101-SCZ033-034-039-046-131830-
COLUMBUS-MARION-WILLIAMSBURG-PENDER-NEW HANOVER-BRUNSWICK-HORRY-
GEORGETOWN-
134 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS ALONG SEA FRONT...

SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE SEA
BREEZE FRONT FROM PENDER COUNTY COASTAL AREAS TO ALONG
THE BEACH COMMUNITIES OF HORRY COUNTY. THESE THUNDERSTORMS HAVE THE
CAPABILITY OF PRODUCING HAIL AND BRIEF HEAVY WINDS.  THESE
THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN THAT WILL CAUSE
PONDING OF WATER ON THE ROADWAYS.

COMMUNITIES THAT MAY BE IMPACTED BY THESE STORMS ARE ARE
CONWAY...GARDEN CITY...GEORGETOWN...LITTLE RIVER...LONG
BEACH...MASONBORO...MURRELLS INLET...MYRTLE BEACH...MYRTLE
GROVE...NORTH MYRTLE BEACH...OAK ISLAND AND OGDEN.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS
Local storm report, Jun 13, 3:19 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             LUMBERTON               34.63N 79.01W
06/13/2007  E0.88 INCH       ROBESON            NC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND.

&&

LOEWENTH
Local storm report, Jun 13, 3:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SE HARTSVILLE         34.35N 80.06W
06/13/2007  E1.00 INCH       DARLINGTON         SC   PUBLIC

            NICKLE TO QUARTER SIZED HAIL AT INTERSECTION OF SC151 AND
            US15 AND EST 50 MPH GUSTS

&&

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:18 PM EDTSevere Thunderstorm WarningILMRobeson42 min
Jun 13, 3:40 PM EDTSevere Thunderstorm WarningILMBrunswick50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.